Can the COVID-19 vaccines cause ringing in the ears or tinnitus?

..

..

HealthLine

Is There a Connection Between COVID-19 Vaccines and Ringing in the Ears (Tinnitus)?

Medically reviewed by Nicole Leigh Aaronson, MD, MBA, CPE, FACS, FAAP — Written by Daniel Yetman on September 6, 2021

Tinnitus is the medical term for noise in your ear in the absence of an external sound. It’s a common condition that’s thought to affect about 10 percent of people. The sound may come or go or remain constant.

There are two types of tinnitus. Subjective tinnitus means no one else can hear the sound. Objective tinnitus means the sound can be heard by a medical professional using a stethoscope placed to the ear canal. The most common type is subjective tinnitus.

People with tinnitus often describe the sound in their ear as a:

  • ringing
  • chirping
  • humming
  • hissing
  • clicking
  • whirling
  • roaring
  • whistling

COVID-19 vaccines are linked to a wide range of potential side effects. Tinnitus appears to be a very rare side effect, but researchers are continuing to examine the link. Keep reading to learn what the latest studies have found.

Is there a link between COVID-19 vaccines and tinnitus?

COVID-19 vaccines approved for emergency or permanent use in the United States have undergone extensive safety testing.

For the vast majority of people, vaccines are safe and effective at reducing the spread of COVID-19. But mild side effects are fairly common.

Some researchers hypothesize that there may be a link between COVID-19 vaccines and tinnitus, but as of now, there isn’t enough research to confirm a relationship.

The Centers for Disease Control and Prevention (CDC) keep track of vaccine side effects reported by healthcare professionals, vaccine manufacturers, and the public in its Vaccine Adverse Event Reporting System (VAERS) database.

Of more than 362 million COVID-19 vaccine doses administered in the United States through August 2021, VAERS data reports 9,166 cases of people experiencing tinnitus after receiving a vaccine.

This means that tinnitus has been reported roughly once per every 40,000 vaccine doses.

But it’s important to note that just because there’s a correlation, it doesn’t mean receiving the vaccines causes tinnitus.

It could be that someone’s tinnitus is unrelated to the vaccine. It’s also possible that tinnitus is more common, assuming that not every case of tinnitus was reported.

Tinnitus is a fairly rare side effect of some other types of vaccines, like:

Johnson & Johnson’s clinical trials

In phase 3 clinical trials of Johnson & Johnson’s COVID-19 vaccine, 6 out of 19,630 (0.03 percent) experienced tinnitus after receiving a vaccine, compared with 0 people in the placebo group.

All six people who developed tinnitus had at least one condition that could have increased a chance of developing the condition:

After reviewing the clinical trial, the FDA Trusted Source concluded that there was insufficient evidence to determine that the vaccine directly caused tinnitus.

Why might COVID-19 vaccines and tinnitus be linked?

It’s still not clear why some people develop tinnitus after receiving a COVID-19 vaccine.

In a March 2021 study published in the International Journal of Audiology, researchers described three case studies of people who developed tinnitus soon after COVID-19 vaccination. The authors of the study speculated that a hypersensitivity reaction may play a role in the development of tinnitus.

They thought the reaction could lead to an abnormal autoimmune response or a change in blood flow that damages the cochlea, which converts sound vibrations to electric signals your brain can interpret.

The authors also posed that having a history of allergies or autoimmune disorders may increase the likelihood of an autoimmune response that was difficult to manage.

“Vaccine anxiety,” or anxiety about getting a vaccine, has also been posed as a possible contributing factor.

For more:

https://www.healthline.com/health/covid-vaccine-tinnitus

..

https://www.10news.com/news/in-depth/in-depth-can-the-covid-19-vaccines-cause-ringing-in-the-ears-or-tinnitus

..

..

This entry was posted in Uncategorized and tagged , , , . Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s